Get E-Book on COVID-19

Q. Can taking antiretrovirals cause belly fat?

Answered by
Dr. Ravinder Kaur Sachdeva
and medically reviewed by Dr. Divya Banu M
This is a premium question & answer published on Jul 16, 2019

Hello doctor,

I am HIV negative and have been taking Truvada and Tivicay now for exactly one month but have stopped. I am pretty regular at the gym and maintain a consistent weight of about 146 to 149. Over the past month, I have gained about 5 lbs. At times my stomach looks pregnant and it is always relatively flat. Most of the weight is belly fat. Is there some correlation with the Truvada or Tivicay regimen? Is it temporary or permanent?

Dr. Ravinder Kaur Sachdeva

HIV/AIDS Specialist
#

Hi,

Welcome to icliniq.com.

I wanted to ask you whether you had taken Truvada and Tivicay as post-exposure prophylaxis? Belly fat changes which you have developed is one of the side-effect of antiretrovirals which you had taken. The mechanism underlying is not known. As you are not taking medicines now, it is expected to improve.

Regular exercise and dietary changes will help you. Also, get your blood pressure, fasting blood sugar and lipid profile done.


The Probable causes:

ARV- Dolutegravir.

Investigations to be done:

FBS, lipid profile.

Probable diagnosis:

ARV toxicity.

Treatment plan:

Continue ARV as prescribed.

Preventive measures:

Regular exercise, diet changes.


Was this answer helpful?

 | 

Thank you doctor,

I did take the medicine for only a precautionary measure of post-exposure but I am HIV negative. So that part is fine. I did have an abdominal CT scan and everything is fine but my stomach is still big. Anything else I should do as my stomach has never been like this. Thank you very much.

Dr. Ravinder Kaur Sachdeva

HIV/AIDS Specialist
#

Hi,

Welcome back to icliniq.com.

If you are not HIV infected, the one month exposure of drugs could not attribute to fat redistribution. If there is sudden body disfigurement, you need to go for general physical examination by a clinician for a decision for appropriate test. It may or may not be lipodystrophy alone​.


Was this answer helpful?

 | 

Related Questions:
What are the side effects of taking post-exposure prophylaxis?
Exercises to Reduce Belly Fat for Females
Should the HIV medicines be changed after taking them for 11 years?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Is there a new medicine for 100 % cure of HIV?

Query: Hello doctor,My brother was detected as HIV positive. Is this disease completely curable or not? Is there is any new medicine for 100 % cure for this disease?  Read Full »

I had vaginal intercourse and condom broke. Am I at the risk of HIV?

Query: Hello doctor, Two weeks ago I had a scare. I had vaginal intercourse with a girl from the bar and the condom broke and I removed immediately. I asked her about her status and she stated clean. There was some blood on the bed from her after. I started PEP within 24 hours from the clinic, they gave m...  Read Full »

Please explain whether having sex will increase weight in women.

Query: Hi doctor, Does having sex increase estrogen hormone? Will it result in belly fat and sagging breast in women? Is it true or a myth? Please explain.  Read Full »

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask a HIV AIDS Specialist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.